Death following high-dose AAV9 gene therapy in a patient with advanced SMA-PME
Abstract
vector genomes per kilogram of body weight was administered under prophylactic prednisolone and sirolimus. The patient experienced rapid onset of complement activation leading to cytokine-mediated capillary leak syndrome, culminating in refractory shock, multiorgan failure, and death on day 8. A postmortem examination revealed acute circulatory failure as the cause of death without myocarditis or thrombotic microangiopathy. Some endothelial injury was suggested by a rise in von Willebrand factor from days 4 to 8, paralleled by increased hyaluronic acid on days 7 and 8. These findings underscore the potential for life-threatening innate immune activation in patients with advanced SMA-PME receiving high-dose systemic AAV9 gene therapy, highlighting the need to identify high-risk patients and proactively monitor biomarkers of endothelial injury.
Fields of Study & Subjects
Neurogenetic and Muscular Disorders Research
Virus-based gene therapy research
Viral Infections and Immunology Research
Publication details
- Journal / source
- Molecular Therapy
- Publisher
- Elsevier BV
- Volume
- 34
- Issue
- 8
- Pages
- 4442–4448
- Publication date
- 26 May 2026
- Language
- EN